From New York, USA:
I like to call myself a" good diabetic." I have had type 1 diabetes for a little over 10 years. I get my check-ups, had two healthy babies and just try to do everything right. I must of given myself too much insulin the night before, or not eaten enough. All I remember was that I had the paramedics and my husband in my bedroom the following morning fighting with me. I was not aware of my surroundings, but just wanted to be left alone to sleep. In and out of consciousness, I remember being handcuffed and tied to the EMS board and such a drugged feeling. Anyway, they say it was low blood sugar. The EMS gave me three injections of glucagon. They were unable to get a fingerstick because I was so violent. If this were a low sugar reaction, why was I in and out of conscious for hours? A cat scan showed nothing, so they said it's just low sugar. Why was I so violent when, normally, I'm not a violent person? I've had lows before, but have always been able to beat them. This time, I have no memory of anything and have not felt right since. My head still feels a little foggy. Plus, I'm terrified of this happening again. Was this just a "bad low" or a "seizure low?"
It sounds like you had a severe hypoglycemic reaction. The brain requires glucose for its energy utilization at all times. When the sugars go down, the brain develops dysfunction. This is manifest by a loss of consciousness, behavior changes, seizures, and other neurological symptoms. Normally, a person begins to feel low blood sugars around 60 mg/dl [3.3 mmol/L]. The reaction begins with a decrease in insulin secretion. Further decrements in blood sugar result in the body producing epinephrine (adrenalin) and glucagon. These hormones result in the outpouring of glucose from the liver and help to bring the blood glucose up. At the same time, you would feel your heart race, sweating, nervousness, tremulousness, hunger. When the blood sugars go below 40 mg/dl [2.2 mmol/L], you are prone to have central nervous system dysfunction with loss of consciousness, seizures, and more serious behavior issues.
Unfortunately, the inability to sense low blood sugars tends to occur more commonly the longer you have been treated for diabetes with insulin. In fact, it is very common that people who have serious low blood sugar reactions have had undetected severe lows prior to the episode that you might remember. For you, this suggests that you need to be much more careful about developing lows. They cannot be tolerated or you can continue to have lows that jump up out of nowhere and threaten you. Imagine if this happened while you were driving.
I recommend you work with your doctor to monitor your blood sugars more closely and develop a strategy to avoid the lows. It has been shown that people who develop hypoglycemia unawareness can regain their ability to perceive lows if they avoid them. This may also mean checking your blood sugars in the middle of the night when you are most vulnerable. Try not to put off treating a low. If you do have hypoglycemia unawareness, the symptoms can come on without warning and you won't have time to react. The symptoms you describe are not unique. There have been many questions from people, such as yourself, who have dealt with people who become violent or difficult with hypoglycemia. Sometimes the people with lows who develop violent behavior get misinterpreted as domestic violence when that is not the case. However, I think you are shocked enough to want to change this. You need to address this further with your doctor and diabetes education team.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.